Hail, Saline
- When
- May 31, 1:57 PM CST
- Where
- Saline County, Wilber
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.480, -96.950
A closed upper low pressure system over the Dakotas combined with a band of moisture and instability over eastern Nebraska and southwest Iowa to produce several severe thunderstorms. The storms mainly produced marginally severe size hail, but isolated wind damage was noted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A closed upper low pressure system over the Dakotas combined with a band of moisture and instability over eastern Nebraska and southwest Iowa to produce several severe thunderstorms. The storms mainly produced marginally severe size hail, but isolated wind damage was noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 31, 2:35 AM CST, 11 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 335 AM CDT THU MAY 31 2007 .DISCUSSION... CHALLENGING POP FORECAST WITH COMPLEX PATTERN THROUGH THE WEEKEND. WATERVAPOR LOOP SHOWS THE UPPER LOW OVER SOUTH DAKOTA WRAPPING UP AND SHOWING SIGNS OF DEEPENING. RUC 250 MB WINDS ARE UP TO 100 KNOTS WITH INCREASING POTENTIAL VORTICITY AROUND 400 MB. HOWEVER WATER VAPOR LOOP ALSO SHOWS MID TROPOSPHERIC DRYING OCCURRING DURING WEDNESDAY EVENING...BUT HIGH LEVEL MOISTURE FROM THE NORTHWEST IS ADVECTING INTO NEBRASKA...AND IS ENOUGH FOR SCATTERED SHOWERS OVER THE PANHANDLE PER RADAR MOSAIC. 08Z SURFACE ANALYSIS INDICATED PRIMARY LOW OVER NORTH DAKOTA...WITH TROF LINE EXTENDING SOUTH INTO CENTRAL NEBRASKA AND SOUTHEAST COLORADO. DEWPOINTS OVER THE FORECAST AREA WERE IN THE UPPER 40S TO LOWER 50S...WITH INITIAL COLD FRONT HAVING MOVED INTO SOUTHWEST MISSOURI AND WEAKENING. NAM AND GFS ARE IN GOOD AGREEMENT THROUGH 54 HOURS WITH THE POSITIONING OF THE SYNOPTIC SCALE FEATURES AND THE OVERALL QPF. QUESTIONS ARISE REGARDING THE MOISTURE AVAILABILITY BEHIND THE INITIAL DECAYING COLD FRONT FOR THE INITIATION OF CONVECTION...THEN THE MOVEMENT OF ANY ORGANIZED CONVECTIVE COMPLEX. EXPECT CYCLOGENESIS OVER EASTERN COLORADO THIS AFTERNOON WITH INCREASING SOUTHERLY FLOW ACROSS THE SOUTHERN PLAINS AND INTO KANSAS. FOCUSING MECHANISM FOR NEW INITIATION SHOULD BE THE SURFACE TROF AND SHORTWAVE DPVA ROTATING AROUND UPPER LOW. FAIRLY STEEP LAPSE RATES WITH 700 MB TEMPERATURES FROM 0C NEAR I-80 TO +2 NEAR I-70...THUS LITTLE CAP IN PLACE. PER SWODY1...CONVECTION SHOULD FIRE ALONG THE SURFACE TROF IN THE AFTERNOON WITH ENOUGH SHEAR FOR A SEVERE THREAT. WITH UPPER LEVEL WINDS HAVING INCREASED DRAMATICALLY...0-8KM LAYER SHEAR VALUES ARE PROGGED AS HIGH AS 85 KNOTS OVER SOUTHERN NEBRASKA AT 21Z FROM THE 06Z NAM12. INSTABILITY WILL ONLY BE MARGINAL HOWEVER...AND WILL BE LARGELY A FUNCTION OF HOW MUCH CLOUD COVER EXISTS. NAM AND GFS SHOW A WARM FRONTAL ZONE OVER NORTHERN KANSAS TONIGHT WITH A 50 KNOT 850MB LOW LEVEL JET OVER CENTRAL KANSAS ADVECTING MOISTURE INTO THE FRONTAL ZONE. SCENARIO OF AN MCS MOVING EAST TONIGHT ALONG THE FRONT LOOKS FEASIBLE...WITH HEAVY RAIN POSSIBLE IN THE SOUTHERN COUNTIES. HAVE INCREASED POPS AND QPF FOR TONIGHT ACCORDINGLY...WHICH IS ALSO SUPPORTED BY SREF MEAN QPF PLACEMENT. SOME CONCERN FOR THE RIVERS IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA RISING AGAIN AND POSSIBLY FLOODING. WILL DISCUSS THIS IN THE HAZARDOUS WEATHER OUTLOOK AND MONITOR CLOSELY. POPS NEED TO CONTINUE INTO THE WEEKEND UNTIL THE BIG LOW FINALLY MOVES EAST. EXPECT JUST SCATTERED LIGHT RAIN OR SHOWERS BEHIND THE UPPER LOW...WITH COOL AND CLOUDY CONDITIONS THROUGH SUNDAY. && .AVIATION... LIGHT WINDS AND MOCLR SKIES MAY ALLOW PATCHY EARLY MORNING FOG TO DEVELOP...BUT WOULD NOT EXPECT IT TO BE DENSE BASED ON CURRENT TRENDS. SCT TSTMS WILL DEVELOP WITH AFTN HEATING...BOOSTED BY A WEAK UPPER DISTURBANCE MOVING ACROSS THE AREA FROM THE WEST. STORMS SHOULD DIMINISH AFTER SUNSET AS ACTIVITY SHIFTS BACK INTO CENTRAL AND WRN NEBRASKA. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && NIETFELD/POLLACK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1207 PM CDT THU MAY 31 2007 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-010715- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1207 PM CDT THU MAY 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA THIS AFTERNOON. A FEW SEVERE STORMS WILL BE POSSIBLE...GENERALLY SOUTH AND SOUTHEAST OF A COLUMBUS TO WAYNE LINE. A WEAK COLD FRONT WILL BE MOVING THROUGH NEBRASKA THIS AFTERNOON WHICH WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. ALTHOUGH ONLY A MODERATE AMOUNT OF INSTABILITY IS FORECAST...WIND SHEAR WILL BE FAIRLY STRONG WHICH COULD SUPPORT A FEW SUPERCELLS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARD INTO EARLY EVENING. LATER THIS EVENING AND OVERNIGHT A CLUSTER OF STORMS MAY MOVE OUT OF CENTRAL NEBRASKA AND KANSAS INTO THE OUTLOOK AREA. ALTHOUGH THERE IS A THREAT OF LARGE HAIL FROM THESE STORMS...THE MAIN SEVERE WEATHER HAZARDS SHOULD SHIFT TO HEAVY RAIN ALONG WITH STRONG WINDS. SOME RIVERS ARE ALREADY RUNNING HIGH...SO ANY ADDITIONAL HEAVY RAIN FROM THUNDERSTORMS COULD LEAD TO FLOODING PROBLEMS OVER AREAS ALREADY SATURATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES CONTINUE INTO FRIDAY OVER THE OUTLOOK AREA. A FEW SEVERE STORMS ARE POSSIBLE...GENERALLY FROM FAR SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA. IN ADDITION...HEAVY RAIN REMAINS A THREAT THROUGH EVENING...ALTHOUGH THE RISK OF HEAVY RAIN SHOULD SHIFT INTO FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA DURING THE AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND AGAIN BY NEXT WEDNESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. RAINFALL AMOUNTS WILL BE ESPECIALLY VALUABLE THROUGH THE WEEKEND. CHERMOK
The Omaha radar (KOAX), 106 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Reported in the Emerald area.
Hail up to 1 inch in diameter was reported in sections of the Elkhorn area.
Thunderstorm wind gusts measured at 59 mph spread into the Fairbury area from a long-lived supercell thunderstorm that had a history of producing wind damage and large hail along the Kansas and Nebraska border west of the county. Although the storm was weakening some as it moved into Jefferson county, it was still strong enough to produce the above mentioned wind gust which downed several large trees in Fairbury and did some other tree damage in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25083, 25084, 25085, 25086, 25087, 25088, 25089, 25090.